Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing HIV medications
Dec 8, 2010

Hi, I am a 48 year old male and have been HIV+ since 1987 and have been on different drug cominations since the late 90's. My current combination is Viramune and Kivexa and I seem to be having side effects which are becoming more difficult to tolerate. Specifically I have joint pain in my toes, feet and ankles. Also feels like I have pins and needles in my feet. My lower legs ache and feel swollen and the pain wakes me up at night. I have many other symptoms as well: ringing in my ears, low energy, fuzzy feeling in my head/memory loss, frequent urination(3-5 times at night), restless/disturbed sleep,recently developed psoriasis. I have been told by my doctor that the meds I am on do not cause these symptoms, specifically neuropathy and that they are the least problematic. I asked him this week if I could change them and he asked me "to what?" and stated that I have been on everything already and there are no other options!! I find this hard to believe and am currently looking for another doctor. I have not had resistance problems and have a T cell count between 500-600 and undetectable viral load. I would like to know if changing to other meds, in the same class of drugs, might alleviate these symptoms? Also I am considering stopping my treatment completely temporarily to determine if the meds are causing these symptoms. I read that I need to stop the Viramune before the Kivexa, what is the length of time that I should continue the Kivexa after stopping the Viramune? Thanks for any information you can provide.

Response from Dr. Henry

What options for switching that are available depend on where you are located. Drugs such as lamvudine or abacavir (in the Kivexa) have a low but not zero association with peripheral neuropathy. Looking for contributing factors (diabetes, smoking, other drugs, nerve compression, vascular compromise) is worthwhile. In the absence of other factors switching HIV meds around in an organized manner is often worth considering if reasonable alternative options are available (such as raltegravir, boosted protease inhibitors, or maraviroc) which may for some patients have a lower risk for contributing to periphral neuropthy. Once present peripheral neuropathy can be a challenge to manage and may resolve slowly if offending meds are stopped (infrequently improvement may be slight or not at all). Nevirapine persists longer in the blood than components of Kivexa so would often continue Kivexa for 3-7 days after stopping Viramune if decision is made (hesitant to stop HIV meds in most situations). KH



Previous
scared of taking antiritro viral
Next
What medication is causing Low Blood Presure Smoking cyrstal meth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement